Geometriae Dedicata

, Volume 203, Issue 1, pp 53–66 | Cite as

Waist size for cusps in hyperbolic 3-manifolds II

  • Colin AdamsEmail author
Original Paper


The waist size of a cusp in an orientable hyperbolic 3-manifold is the length of the shortest nontrivial curve generated by a parabolic isometry in the maximal cusp boundary. Previously, it was shown that the smallest possible waist size, which is 1, is realized only by the cusp in the figure-eight knot complement. In this paper, it is proved that the next two smallest waist sizes are realized uniquely for the cusps in the \(5_2\) knot complement and the manifold obtained by (2,1)-surgery on the Whitehead link. One application is an improvement on the universal upper bound for the length of an unknotting tunnel in a 2-cusped hyperbolic 3-manifold.


Hyperbolic 3-manifold Waist size Cusp 

Mathematics Subject Classification (2010)




  1. 1.
    Adams, C.: Hyperbolic structures on knot and link complements, Ph.D. thesis, University of Wisconsin (1983)Google Scholar
  2. 2.
    Adams, C.: Unknotting tunnels in hyperbolic 3-manifolds. Math. Ann. 302, 177–195 (1995)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Adams, C.: Waist size for cusps in hyperbolic 3-manifolds. Topology 41, 257–270 (2002)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Agol, I.: Bounds on exceptional Dehn filling. Geom. Topol. 40, 431–449 (2000)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bleiler, S., Hodgson, C.: Spherical space forms and Dehn filling. Topology 35, 809–833 (1996)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cooper, D., Futer, D., Purcell, J.: Dehn filling and the geometry of unknotting tunnels. Geom. Topol. 17, 1815–1876 (2013)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Culler, M., Dunfield, N., Goerner, M., Weeks, J.: SnapPy hyperbolic structures computer program.
  8. 8.
    Futer, D., Kalfagianni, E., Purcell, J.: Dehn filling, volume, and the Jones polynomial. J. Differ. Geom. 78, 429–464 (2008)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Futer, D., Kalfagianni, E., Purcell, J.: Symmetric links and Conway sums: volume and Jones polynomial. Math. Res. Lett. 16, 233–253 (2009)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Futer, D., Kalfagianni, E., Purcell, J.: Cusp areas of Farey manifolds and applications to knot theory. Int. Math. Res. Not. 2010(23), 4434–4497 (2010)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Futer, D., Schleimer, S.: Cusp geometry of fibered 3-manifolds. Am. J. Math. 136, 309–356 (2014)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Ichihara, K.: Integral non-hyperbolike surgeries. J. Knot Theory Ramif. 17, 257–261 (2008)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Lackenby, M.: Word hyperbolic Dehn surgery. Invent. Math. 140, 243–282 (2000)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Lackenby, M., Purcell, J.: Essential twisted surfaces in alternating link complements. Algebr. Geom. Topol. 16, 3209–3270 (2016)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Lackenby, M., Purcell, J.: Cusp volumes of alternating knots. Geom. Topol. 20, 2053–2078 (2016)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Petronio, C., Vesnin, A.: Two-sided bounds for the complexity of cyclic branched coverings of two-bridge links. Osaka J. Math. 46, 1077–1095 (2009)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of Mathematics and Statistics, Bascom HallWilliams CollegeWilliamstownUSA

Personalised recommendations